Medication transitions in children with epilepsy are a tricky business.
Some drugs have to be backed off slowly. The new drug must be added slowly.
During this change parents must watch for seizures from removing the old drug while also monitoring for side-effects from the new drug.
Also if the new drug is the wrong drug, there may be a reaction.
We went through these transitions over and over again with Rose.
Some were uneventful, but a few were very scary.
Once when she was transitioning rapidly due to seizures and side-effects, she went toxic.
My calls to her doctor were frantic. I remember I could barely get out the words.
I told the nurse that Rose was listless and I felt like we were poisoning her.
The wise nurse told me to stop the new drug and get a timer.
She said to keep setting the timer for 20 minutes. Every time it went off, wake her up and make her drink water. We did this for hours until she finally improved.
Maybe it made no real difference, but Mama had an assignment that she thought would help her baby. Not knowing what to do to help your sick child is torture.
At least I had my job to do while we waited for the wrong drug to leave her system.